OR WAIT 15 SECS
Joan Vos MacDonald is a freelance writer living in upstate New York.
The problem affects thousands of people every year.
Acetaminophen is the most common drug ingredient in the United States and possibly the easiest to inadvertently overdose on, especially during cold and flu season. Every week at least 50 million Americans use medicines containing acetaminophen; the danger of ingesting too much acetaminophen increases during the cold months, when OTC cold and flu remedies containing it are commonly used.
“APAP (acetaminophen) toxicity, whether intentional or unintentional, is the leading cause of liver failure in the U.S.,” said Ron Litman, DO, Medical Director of the Institute for Safe Medication Practices. “Unintentional overdoses commonly occur in patients that consume too much APAP because they don’t realize that OTC preparations, like cold medicines, or prescription meds, like the combination of oxycodone/APAP or hydrocodone/APAP, also contain APAP.”
“Taking doses of acetaminophen greater than 4000 mg per day can lead to intrinsic drug-induced liver injury,” said Tasha Polster, RPh, Vice President, Pharmacy Quality, Compliance and Patient Safety at Walgreens. “Despite being safe at the recommended doses, the use of acetaminophen accounts for 50,000 poisonings each year.”
Related article: Acetaminophen awareness: A community survey
According to the American Association of Poison Control Centers, 30% of unintentional pharmaceutical errors involve taking more than one medicine with the same active ingredient. That’s easy to do with acetaminophen, since there are more than 500 OTC and prescription medications that contain it. For example, a product for extended arthritis relief can contain as much as 625 mg of acetaminophen. If a patient takes six a day, and then adds in cold and flu medications that also contain acetaminophen, the total dosage is potentially dangerous.
Double dosing can occur any time, but cold and flu season presents special risks.
“During cold and flu season, many patients are searching for relief from their coughing and sniffling, and might not realize that OTC cold and flu medicines contain the same active ingredients as many OTC and prescription analgesics,” said Kaelen Dunican, PharmD, a Professor at Massachusetts College of Pharmacy and Health Sciences in Worcester.
Double dosing is a danger not only for patients who treat chronic pain with acetaminophen but for those who drink alcohol on a regular basis. “Drinking three or more alcoholic beverages per day while taking acetaminophen can increase the risk for liver damage,” said Polster. “The best advice is to abstain from drinking alcohol while taking any medication that contains acetaminophen.”
A few recommendations can help pharmacists reduce the incidence of double dosing. Patients should be advised to take only one medicine that contains the same active ingredient at a time, said Dunican.
Patients should be instructed to keep to the recommended dose and track their medications. “It may be helpful to recommend that patients keep a log of all the medications they are taking, including prescriptions, OTC medications, vitamins, and supplements, and to note the time they took a dose, how much they took, and when they should take the next dose,” said Dunican.
Related article: NSAIDs Linked to Increase in MI Risk
“As always, encourage patients to call you or another health-care professional if they have questions,” said Dunican. They should also be told to get medical help or call a poison control center if they think they have taken too much of any medication, she added.
Reading labels can prevent double dosing. “It’s important to remind patients to check the active ingredients in their medication to avoid duplicating ingredients,” said Polster, who notes that Walgreens offers pharmacy chat function on their app or at Walgreens.com.
“Adults should not ingest more than about two 650 mg tablets (or capsules) per day, over a several-day period, and children should receive no more than about 15 to 30 mg/kg day for several days,” said Litman.